Alert archive / Illinois / Beach Hazards Statements in 2023

Beach Hazards Statement 8, NWS Chicago, IL

July 12, 2023Cook County, Lake County, Illinois; Lake County, Porter County, Indiana

NWS Chicago, IL issued this beach hazards statement at Jul 12, 2023, 8:10 PM CDT for Cook County, Lake County, Illinois; Lake County, Porter County, Indiana. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jul 12, 2023, 8:10 PM CDT (01:10 UTC)
Expired
Jul 13, 2023, 10:00 AM CDT
In force
14 hr
Issued by
NWS Chicago, IL

Counties Cook County, IL, Lake County, IL, Lake County, IN, Porter County, IN

The radar

The Chicago radar (KLOT), 54 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.2 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2023-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 898 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2023-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
898 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1238 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
299 m²/s²
Significant tornado parameter
0.6
Supercell composite
7.0

Open this sounding in Storm Lab

The text

As transmitted.

878 
WHUS43 KLOT 130110
CFWLOT

Coastal Hazard Message
National Weather Service Chicago IL
810 PM CDT Wed Jul 12 2023

ILZ006-103-104-130900-
/O.NEW.KLOT.BH.S.0008.230713T0110Z-230713T0900Z/
Lake IL-Northern Cook-Central Cook-
810 PM CDT Wed Jul 12 2023

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 4 AM CDT THURSDAY...

* WHAT...High wave action and dangerous currents expected at Lake
  Michigan beaches. Waves up to 6 ft expected.

* WHERE...Lake IL, Northern Cook and Central Cook Counties.

* WHEN...Until 4 AM CDT Thursday.

* IMPACTS...Swimming conditions will be life threatening, 
  especially for inexperienced swimmers. For information on swim 
  advisories or bans at Chicago beaches: www. cpdbeaches. com.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid dangerous swimming conditions
and do not venture out onto piers, jetties, breakwalls, or other
shoreline structures.

&&

$$
3 follow-up statements
076 
WHUS43 KLOT 130249
CFWLOT

Coastal Hazard Message
National Weather Service Chicago IL
949 PM CDT Wed Jul 12 2023

INZ001-002-131100-
/O.EXB.KLOT.BH.S.0008.000000T0000Z-230713T1200Z/
Lake IN-Porter-
949 PM CDT Wed Jul 12 2023

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 7 AM CDT THURSDAY...

* WHAT...High wave action and dangerous currents expected at Lake
  Michigan beaches. Waves to 6 ft expected.

* WHERE...Lake IN and Porter Counties.

* WHEN...Until 7 AM CDT Thursday.

* IMPACTS...Swimming conditions will be life threatening,
  especially for inexperienced swimmers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid dangerous swimming conditions
and do not venture out onto piers, jetties, breakwalls, or other
shoreline structures.

&&

$$

ILZ006-103-104-131100-
/O.EXT.KLOT.BH.S.0008.000000T0000Z-230713T1200Z/
Lake IL-Northern Cook-Central Cook-
949 PM CDT Wed Jul 12 2023

...BEACH HAZARDS STATEMENT NOW IN EFFECT UNTIL 7 AM CDT
THURSDAY...

* WHAT...High wave action and dangerous currents expected at Lake
  Michigan beaches. Waves to 6 ft expected.

* WHERE...Lake IL, Northern Cook and Central Cook Counties.

* WHEN...Until 7 AM CDT Thursday.

* IMPACTS...Swimming conditions will be life threatening, 
  especially for inexperienced swimmers. For information on swim 
  advisories or bans at Chicago beaches: www. cpdbeaches. com.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid dangerous swimming conditions
and do not venture out onto piers, jetties, breakwalls, or other
shoreline structures.

&&

$$
278 
WHUS43 KLOT 130919
CFWLOT

Coastal Hazard Message
National Weather Service Chicago IL
419 AM CDT Thu Jul 13 2023

ILZ006-103-104-INZ001-002-131500-
/O.EXT.KLOT.BH.S.0008.000000T0000Z-230713T1500Z/
Lake IL-Northern Cook-Central Cook-Lake IN-Porter-
419 AM CDT Thu Jul 13 2023

...BEACH HAZARDS STATEMENT NOW IN EFFECT UNTIL 10 AM CDT THIS
MORNING...

* WHAT...High wave action and dangerous currents expected at 
  Lake Michigan beaches. Waves to 6 ft expected.

* WHERE...Lake IL, Northern Cook and Central Cook Counties.

* WHEN...Until 10 AM CDT this morning.

* IMPACTS...Swimming conditions will be life threatening, 
  especially for inexperienced swimmers. For information on swim 
  advisories or bans at Chicago beaches: www. cpdbeaches. com.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid dangerous swimming conditions
and do not venture out onto piers, jetties, breakwalls, or other
shoreline structures.

&&

$$
579 
WHUS43 KLOT 131509
CFWLOT

Coastal Hazard Message
National Weather Service Chicago IL
Issued by National Weather Service Milwaukee/Sullivan WI
1009 AM CDT Thu Jul 13 2023

ILZ006-103-104-INZ001-002-131615-
/O.EXP.KLOT.BH.S.0008.000000T0000Z-230713T1500Z/
Lake IL-Northern Cook-Central Cook-Lake IN-Porter-
1009 AM CDT Thu Jul 13 2023

...BEACH HAZARDS STATEMENT HAS EXPIRED...

Waves have subsided below 3 feet this morning. Thus, the Beach 
Hazards Statement was allowed to expire. 

$$

MRC

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this beach hazards statement went out at Jul 12, 7:54 PM CDT, 16 minutes earlier.

Area forecast discussion, Jul 12, 7:54 PM CDT, 16 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
754 PM CDT Wed Jul 12 2023

.SHORT TERM...
Issued at 300 PM CDT Wed Jul 12 2023

Through Thursday night...

* Severe weather, including a threat for damaging tornadoes, is
  expected this afternoon through mid evening. Flash flooding is
  also possible, especially in urban areas.

More details on this afternoon and evening's severe weather threat
are addressed in the Mesoscale Discussion above.

Looking ahead to tonight, in the wake of the evening thunderstorms,
residual low-level moisture could result in at least patchy fog
and/or low-stratus development across the area. Due to some
uncertainty with whether this ends up as mainly stratus vs fog,
opted to hold off on a formal gridded forecast mention. A few
light showers and a rumble of thunder will be possible across the
southern fringes of our forecast area toward central Illinois.

Thursday overall looks quiet for most areas. Cannot rule out a few
spotty showers and storms late morning into the afternoon but most
areas should remain dry. Temperatures top out in the lower 80s with
70s expected along the lakeshore.

Petr

&&

.LONG TERM...
Issued at 300 PM CDT Wed Jul 12 2023

Friday through Wednesday...

By the time we get to Friday, our main influencer for our weather
will continue to be a low-pressure system right over the Hudson Bay.
We will also have a little shortwave and potentially, a weak cold
front come through the area. That, along with the low will be our
main forcing mechanisms, and will contribute to more episodes of
potential showers and thunderstorms during the afternoon and evening
hours on Friday. Friday will also be a humid day, due to
temperatures in the lower 80s, and dews getting into the mid 70s.
The NAM also has precipitable water values getting close or up to
the 2 inch margins, so there certainly will be room for high
rainfall rates. The jet stream from this flow pattern is likely
going to stick with us in the near term through mid next week,
which will contribute to the possibility for on and off showers
and thunderstorms.

The low centered over the Hudson Bay will proceed to move downward
over southern Ontario and into the Lake Superior region. The winds
coming from the northwest, forced by the low will help bring in
slightly cooler air and help keep the higher dew points to the
south. Looking at both the GFS and the EURO, it shows that this
ongoing low and shortwave trough should shift to the east,
reducing our chances for rain and lift our region into the ridge,
bringing chances for hot and dry weather toward the middle of
next week.

Bjork/Yack

&&

.AVIATION...
For the 00Z TAFs...

754 PM...Forecast concerns include...

Chance of thunderstorms early this evening.
Gusty northwest winds this evening.
Low clouds and fog overnight/Thursday morning.
Possible lake breeze Thursday afternoon.

There remains a chance of thunderstorms mainly southeast of the
Chicago terminals for the next hour or two and then dry weather is
expected for the rest of tonight.

An area of low pressure over far northeast IL will move across
southern Lake Michigan this evening. Northwest winds will gust
into the lower/mid 20kt range for a few hours and then wind
speeds are expected to diminish some and turn more northerly later
this evening. Winds may turn north/northeast but confidence for
winds is low but speeds should be under 10kts. Winds are likely to
go back to northwest Thursday morning and then there may be a
lake breeze later in the afternoon. Confidence for a lake breeze
and its timing is low.

Ifr and low mvfr cigs across southern WI is expected to move
across northern IL later this evening and persist through daybreak
Thursday morning. Overall confidence for cigs is only medium and
trends will need to be watched. In addition, fog is possible
overnight, especially southwest of the Chicago terminals. If the
lower cigs do not materialize, then the fog may become dense but
confidence is low. cms

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Jul 12, 4:11 PM CDT, 3 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
411 PM CDT Wed Jul 12 2023

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-132115-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
411 PM CDT Wed Jul 12 2023 /511 PM EDT Wed Jul 12 2023/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Elevated Tornado Risk.
     Limited Hail Risk...up to Two Inch Size.
     Limited Damaging Wind Risk...up to 70 mph.
  Elevated Flooding Risk.

DISCUSSION...

Severe thunderstorms are expected this afternoon and evening
across northern Illinois into northwest Indiana. This includes a
threat of damaging tornadoes. Additional hazards include damaging
wind and hail. Localized areas of flash flooding, especially in
urban areas, are also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...
  Limited Thunderstorm Risk.
Friday...
  Limited Flooding Risk.
  Limited Thunderstorm Risk.
Saturday through Tuesday...
  Limited Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotters will be needed through this evening.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east southeast at 30 mph.

LMZ740>745-132115-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
411 PM CDT Wed Jul 12 2023

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Elevated Waterspout Risk.
     Limited Hail Risk...up to Two Inch Size.
     Limited Thunderstorm Wind Gust Risk...up to 60 kt.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday through Monday...
  Limited Thunderstorm Risk.

Petr

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Local storm report, Jul 12, 6:53 PM CDT, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
653 PM CDT Wed Jul 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     Tornado          Countryside             41.78N 87.87W
07/12/2023                   Cook               IL   Trained Spotter

            Trees uprooted and roofs blown off near
            Joliet Road and LaGrange Road. Time
            Estimated.

&&
Local storm report, Jul 12, 7:01 PM CDT, 1 hour 9 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
701 PM CDT Wed Jul 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     Tornado          1 N Carol Stream        41.93N 88.13W
07/12/2023                   DuPage             IL   Trained Spotter

            Trees snapped and debris lofted. Time
            estimated.

&&
Local storm report, Jul 12, 7:03 PM CDT, 1 hour 7 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
703 PM CDT Wed Jul 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     Tornado          Huntley                 42.17N 88.43W
07/12/2023                   McHenry            IL   Emergency Mngr

            One roof blown off in Huntley. Time
            estimated.

&&
Local storm report, Jul 12, 7:07 PM CDT, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
707 PM CDT Wed Jul 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     Tstm Wnd Dmg     1 NE Oswego             41.69N 88.33W
07/12/2023                   Kendall            IL   Public

            Six inch tree limb down at Fox Bend Golf
            Course. Possible Tornado. Time Estimated.

&&
Local storm report, Jul 12, 7:12 PM CDT, 58 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
712 PM CDT Wed Jul 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     Tornado          2 WNW Ohare Airport     42.00N 87.94W
07/12/2023                   Cook               IL   Broadcast Media

            Warehouses reported damaged on the west side
            of Ohare Airport. Location and time
            estimated.

&&
Local storm report, Jul 12, 7:33 PM CDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
733 PM CDT Wed Jul 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     Tornado          McCook                  41.80N 87.84W
07/12/2023                   Cook               IL   Public

            Photo shared on social media of a structure
            damaged. Time estimated.

&&

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 7:00 PM CDTTornado WarningLOTCook32 min
Jul 12, 8:06 PM CDTSmall Craft AdvisoryLOT7 hr
Jul 12, 8:16 PM CDTSpecial Marine WarningLOT49 min
Jul 13, 3:11 AM CDTSmall Craft AdvisoryLOT7 hr
Jul 13, 6:45 PM CDTTornado WarningLOTBoone, McHenry45 min

Nearby

Beach Hazards Statements in Illinois, 2023Beach Hazards Statements in Indiana, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.